Lactic Acidosis, Hypotension, and Sensorineural Hearing Loss Following Intentional Metformin Overdose

Author(s): Dale K. Miller, Amanda J. Brinson, Glenn Catalano, Maria C. Catalano.

Journal Name: Current Drug Safety

Volume 6 , Issue 5 , 2011

Become EABM
Become Reviewer

Abstract:

Metformin and glyburide are antihyperglycemic agents that are widely used in the United States. There have been several cases of overdose of these medications reported in the world literature. Glyburide overdose is associated with hypoglycemia that can be severe, while metformin overdoses have been associated with lactic acidosis. In many cases of metformin overdose, lactic acidosis has led to profound hypotension and respiratory failure. In this article we will present the case of a 49-year-old man who ingested 52 grams of metformin and 350 mg of glyburide in a suicide attempt. The patient developed hypoglycemia, lactic acidosis, hypotension, respiratory failure and a profound sudden sensorineural hearing loss. We discuss prior cases of overdose with these agents, and the connection between overdose and the development of sudden sensorineural hearing loss.

Keywords: Deafness, glyburide, metformin, overdose, poisoning, toxicity, hypotension, lactic acidosis

Rights & PermissionsPrintExport Cite as

Article Details

VOLUME: 6
ISSUE: 5
Year: 2011
Page: [346 - 349]
Pages: 4
DOI: 10.2174/157488611798918674
Price: $58

Article Metrics

PDF: 13